Hail, Rawlins
- When
- March 29, 7:25 PM CST
- Where
- Rawlins County, 2.81 mi N of Blakeman
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.860, -101.110
The hail sizes ranged from nickels to golf balls and completely covered the ground.
During the evening a couple severe thunderstorms developed over Northwest Kansas, producing large hail ranging from quarters to golf balls. Many of the reports included a mention of hail covering the ground after the storms had moved through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a couple severe thunderstorms developed over Northwest Kansas, producing large hail ranging from quarters to golf balls. Many of the reports included a mention of hail covering the ground after the storms had moved through. A few locations had hail deep enough on the road the snow plows were sent to clear the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 29, 5:44 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 544 PM MDT FRI MAR 29 2013 .SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY) ISSUED AT 1256 PM MDT FRI MAR 29 2013 CURRENT SATELLITE IMAGERY INDICATES CLOUDS UNDER AN UPPER LEVEL RIDGE OVER THE WESTERN CONUS. WITH SOME INSTABILITY TO WORK SOME CUMULUS CLOUDS HAVE BEGUN TO DEVELOP OVER THE ROCKIES...BUT MORE SPECIFICALLY OVER WESTERN NEBRASKA...DURING THE MORNING AS AN UPPER LEVEL SHORT WAVE TROUGH DEVELOPS ON THE EASTERN PERIPHERY OF THE RIDGE. AT THE SURFACE A TROUGH CONTINUES TO REMAIN OVER EASTERN COLORADO WHICH WILL DEEPEN THROUGH THE AFTERNOON WHILE REMAINING FAIRLY STATIONARY. ANTICIPATE THUNDERSTORMS TO FIRE ALONG THE SURFACE TROUGH EARLY THIS AFTERNOON THEN MOVE EAST FOLLOWING THE UPPER LEVEL TROUGH LATER THIS AFTERNOON. WITH 0-6KM SHEAR OF 40 KTS AND UP TO 1000 J/K OF SURFACE CAPE TO WORK WITH...STRONG THUNDERSTORMS PRODUCING HAIL UNDER AN INCH AND STRONG OUTFLOW GUSTS ARE POSSIBLE INTO EARLY EVENING. THIS EVENING THE 700MB SHORT WAVE TROUGH THAT HELPED THUNDERSTORMS TO FIRE THIS AFTERNOON WILL MOVE EAST AND DEEPEN WHILE THE SURFACE TROUGH LINGERS NEAR THE CO BORDER. WITH LIFT AND INSTABILITY INCREASING OVER THE EASTERN PART OF THE AREA DURING THE EARLY EVENING...AM THINKING THUNDERSTORM COVERAGE SHOULD INCREASE WITH A PEAK NEAR MID EVENING. AROUND MIDNIGHT THE BEST INSTABILITY AND LIFT BEGINS TO DIMINISH AND THE ENVIRONMENT STABILIZES. THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE NIGHT AS THE SURFACE TROUGH FOLLOWS A 850MB TROUGH EAST ACROSS THE AREA. BEHIND THE TROUGH DRIER MORE STABLE AIR MOVES INTO THE AREA. SATURDAY A MORE SUBTLE SHORT WAVE TROUGH WILL MOVE INTO THE AREA FROM THE NORTHWEST DURING THE AFTERNOON. WITH LITTLE MOISTURE TO WORK WITH AND SURFACE BASED CAPE LESS THAN 500 J/KG...AM ONLY ANTICIPATING ISOLATED STORM COVERAGE AT BEST CONFINED TO AREAS NORTH OF HIGHWAY 24. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 223 PM MDT FRI MAR 29 2013 MAIN FORECAST ISSUE WILL BE CHANCE OF PRECIPITATION/PHASE INTO THE BEGINNING OF NEXT WEEK. SECONDARY ISSUES WILL BE HOW WARM IT GETS THIS WEEKEND AND HOW MUCH IT COOLS OFF ON MONDAY. SATELLITE SHOWS A RATHER AMPLIFIED FLOW FROM THE PACIFIC INTO NORTH AMERICA. CURRENTLY UPPER LOW CONTINUES TO DIG ALONG THE WEST COAST WITH A RIDGE OVER THE WEST. THIS CURRENTLY LEAVES THE AREA IN A WEST NORTHWEST TO NORTHWEST FLOW ALOFT WITH MULTIPLE SHORTWAVE TROUGHS MOVING THROUGH IT. LOW LEVEL AIR MASS OVER THE AREA CONTINUES TO WARM AND MOISTEN. BASED ON SATELLITE AND UPPER AIR ANALYSIS MODEL ARE HAVING A LITTLE TROUBLE ALONG THE WEST COAST AND WITH THE UPPER LOW WEST OF CALIFORNIA. THE CANADIAN...UKMET AND GFS WERE DOING THE BEST. THE ECMWF WAS DOING A LITTLE BETTER THAN THE NAM ON THE SURFACE WIND AND PRESSURE PATTERN. GFS WAS DOING A LITTLE BETTER THAN THE SREF AND NAM ON THE LOW LEVEL THERMAL FIELD. SATURDAY NIGHT...RIGHT REAR QUADRANT OF THE JET MOVES ACROSS THE SOUTHERN HALF THROUGH THE EVENING. ALSO PER DISCUSSION ABOVE...WEAK SHORTWAVE TROUGH AND INSTABILITY MOVE ACROSS. MODELS SHOW AN INVERTED V SOUNDING AND WOULD EXPECT VERY LITTLE OF THE PRECIPITATION TO MAKE IT TO THE GROUND. BY LATE IN THE EVENING SUBSIDENCE WILL HAVE OVERSPREAD THE AREA. LIGHT WINDS AND LITTLE CLOUD COVER WILL MAKE FOR A COOLER NIGHT THAN THE PREVIOUS COUPLE. SUNDAY/SUNDAY NIGHT...BEGINNING THIS PERIOD...CONFIDENCE IN THE FORECAST AND MODEL SOLUTIONS DECREASES. MODELS DIFFER ON SPEED OF INCOMING FRONT ALTHOUGH THEY LOOK TO BE SLOWER THAN YESTERDAY. WILL HAVE SOME DOWNSLOPE WINDS IN ADVANCE. WOULD EXPECT TO BE PRETTY WARM WITH THE NORTHERN PORTION THE COOLEST. DUE TO UNCERTAINTY ON FRONTAL TIMING WAS CONSERVATIVE IN THE AMOUNT OF WARMUP. AGAIN THERE IS A WEAK SHORTWAVE TROUGH AND A VERY SMALL AMOUNT OF INSTABILITY WITH AN INVERTED V SOUNDING IN PLACE. DRY LAYER IS LARGER THAN SATURDAY. AT THIS TIME INSERTED SPRINKLES INTO THE FORECAST. WHAT LOOKS TO BE A STRONG FRONT THEN PUSHES THROUGH THE FORECAST AREA BY THE MIDDLE OF THE NIGHT. HOWEVER...MODELS DIFFER SIGNIFICANTLY ON THE LOW LEVEL THERMAL FIELD/HOW FAST TO COOL IT OFF AND THE SOUNDING PROFILE OVERALL. THEY RANGE FROM A VERY COLD/ALL SNOW TYPE SOUNDING...TO ONLY SHALLOW MOISTURE THEN TO THE PHASE STAYING ALL RAIN. AT THE SAME TIME HAVE NORTHWEST FLOW ALOFT WITH A SERIES OF SHORTWAVE TROUGHS MOVING THROUGH THE AREA. LITTLE TO NO SYNOPTIC LIFT IS IN PLACE WITH DISORGANIZED MESOSCALE LIFT IN PLACE. FAVORABLE THETA-E LAPSE RATES ARE IN PLACE SO THERE SHOULD BE A DECENT RESPONSE TO WHATEVER LIFT COMES THROUGH. BASED ON THE WESTERLY FLOW ALOFT BELIEVE WILL NOT HAVE A VERY DEEP MOISTURE PROFILE. AT THE SAME TIME...THINK THE LOW LEVELS WILL BE ON THE COLD SIDE WITH THE ADVECTION IN PLACE. THERE MAY BE A BURST OF PRECIPITATION INITIALLY WITH AND JUST BEHIND THE FRONTAL PASSAGE. THIS AREA OF PRECIPITATION WORKS ITS WAY SOUTHWEST WITH TIME. WITH THE LACK OF DEEP MOISTURE AND DISORGANIZED LIFT...BELIEVE WHATEVER DOES FALL WILL BE LIGHT AND DID NOT HAVE POPS HIGHER THAN CHANCE WITH THE HIGHEST POPS IN THE SOUTHWEST HALF. WITH THE MIN TEMPERATURES BLENDED BETWEEN THE WARMEST AND COLDEST SOLUTIONS. MONDAY...SAME REASONING APPLIES TO THIS PERIOD. BEST CHANCE OF PRECIPITATION WILL BE IN THE SOUTHWEST AND PROBABLY MAINLY IN THE MORNING. PHASE WILL PROBABLY BE ALL SNOW BUT IF PRECIPITATION HANGS ON LONG ENOUGH IT MAY MIX WITH OR CHANGE BACK TO RAIN. THERE IS A HUGE SPREAD IN THE MODEL FORECAST MAXES...ANYWHERE FROM 5 TO 15 DEGREES. BELIEVING THAT THE TEMPERATURES WILL BE CLOSER TOWARD THE WARMER SIDE WITH MORE SUN AND LESS PRECIPITATION THAN WHAT THE MODELS THINK THERE IS. MONDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE IN THE BEGINNING OF THIS PERIOD REMAINS LOW AS WELL. THE GFS TRENDED FASTER AND THE 00Z ECMWF TRENDED SLOWER. IT ALSO TRENDED FURTHER NORTH. INITIALLY THE ENSEMBLES SUPPORT THE SLOWER ECMWF BUT ALSO SUPPORT FURTHER SOUTH THAN IT WHICH IS WHAT THE CANADIAN IS SHOWING. BY THE MIDDLE OF THE WEEK THE 00Z ECMWF WAS AN OUTLIER. THE 12Z ECMWF BASICALLY KEPT THE SAME SOLUTION EXCEPT NOW IS FURTHER SOUTHWEST THAN BEFORE WHICH IS FITTING WITH THE TRENDS OF THE OTHER MODELS AND ENSEMBLES. NO MATTER WHICH SOLUTION...IT DOES LOOK LIKE IT WILL BE DRY. ALSO A WARMING TREND LOOKS TO BE IN STORE AFTER THE COOL DOWN ON MONDAY. PER THE REASONING ABOVE...WHAT THE CRH INIT GAVE ME WAS REASONABLE AND DID NOT MAKE ANY MAJOR CHANGES. THANKS TO ALL FOR THE COLLABORATION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 543 PM MDT FRI MAR 29 2013 VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT MCK AND GLD. WEAK LINE OF STORMS MOVING THROUGH EXTREME SOUTHWEST NEBRASKA IS EXPECTED TO IMPACT MCK IN THE COMING HOURS. MAY ALSO SEE SOME ISOLATED STORMS AROUND GLD...BUT AM NOT AS CONFIDENT DUE TO CURRENT RADAR. FOR THE REST OF THE EVENING WINDS WILL REMAIN LIGHT SHIFTING FROM THE SOUTH TO THE NORTHWEST TOMORROW MORNING WITH SCATTERED MID TO HIGH LEVEL CLOUDS. WHILE SOME GUIDANCE IS HINTING AT FOG DEVELOPMENT...BASED ON THE PAST FEW NIGHTS OF GUIDANCE AND OBSERVATIONS EXPECT VIS TO REMAIN VFR THROUGH THE PERIOD. REST OF THE TAF PERIOD WILL SEE LIGHT NORTHWEST WINDS AND SOME MID- TO HIGH-LEVEL CLOUDS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...BULLER AVIATION...JJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 954 AM MDT FRI MAR 29 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 954 AM MDT FRI MAR 29 2013 /1054 AM CDT FRI MAR 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF A TROUGH OF LOWER PRESSURE NEAR THE COLORADO BORDER EARLY THIS AFTERNOON...THEN MOVE EASTWARD ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. HAIL LESS THAN AN INCH AND STRONG THUNDERSTORM OUTFLOW WINDS ARE POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF RAIN SUNDAY EVENING THAT WILL CHANGE TO SNOW BY MONDAY MORNING. MINIMAL SNOW ACCUMULATIONS ARE EXPECTED. GUSTY NORTHEAST WINDS ARE ALSO EXPECTED BEHIND THE FRONT THAT PUSHES IN FROM THE NORTHEAST SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING. JTL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI MAR 29 2013
KSZ028-300000-
LOGAN-
644 PM CDT FRI MAR 29 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...
AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINONA...MOVING EAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3883 10135 3907 10141 3913 10104 3913 10101
3889 10095
TIME...MOT...LOC 2345Z 260DEG 21KT 3901 10123
MARTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI MAR 29 2013
KSZ029-300015-
GOVE-
654 PM CDT FRI MAR 29 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...
AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLYER...OR NEAR QUINTER...MOVING EAST AT
20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3891 10027 3909 10031 3911 10015 3911 10014
3893 10015 3892 10015
TIME...MOT...LOC 2355Z 262DEG 16KT 3901 10017
MARTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT FRI MAR 29 2013
KSZ001-002-NEZ079-080-300045-
CHEYENNE-DUNDY-HITCHCOCK-RAWLINS-
709 PM CDT FRI MAR 29 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...CHEYENNE
COUNTY IN NORTHWEST KANSAS...DUNDY COUNTY IN SOUTHWEST NEBRASKA AND
HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STRATTON NE TO MAX
TO BENKELMAN...MOVING SOUTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
&&
LAT...LON 4013 10082 3997 10116 3986 10142 4005 10174
4013 10153 4030 10117
TIME...MOT...LOC 0009Z 299DEG 15KT 4015 10127 4008 10142
4004 10153
MARTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT FRI MAR 29 2013
KSZ014-028-300045-
LOGAN-THOMAS-
720 PM CDT FRI MAR 29 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...
AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONUMENT...MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
&&
LAT...LON 3901 10103 3915 10116 3942 10072 3914 10072
3914 10081 3907 10081
TIME...MOT...LOC 0020Z 235DEG 30KT 3913 10100
MARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT FRI MAR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 9 S STRATTON NE 40.02N 101.23W
03/29/2013 M1.00 INCH HITCHCOCK NE TRAINED SPOTTER
DESCRIBED AS TATER TOT SIZE / NEARLY COVERED GROUND
&&
JJMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT FRI MAR 29 2013
KSZ015-300130-
SHERIDAN-
808 PM CDT FRI MAR 29 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...
AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF MENLO...OR NEAR MENLO...MOVING
NORTHEAST AT 40 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3913 10067 3914 10070 3919 10072 3935 10072
3952 10059 3937 10037
TIME...MOT...LOC 0108Z 224DEG 35KT 3929 10069
MARTINThe Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
9 hail. Local standard time, as filed.
The hail sizes ranged from nickels to golf balls and completely covered the ground.
Hail has nearly covered the ground.
The ground is completely covered with hail.
The ground is completely covered with hail.
The hail report was sent through the PING project.
Estimated the time of the report based on radar. The hail was accompanied by 0.30 of rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438228, 438229, 438230, 438232, 438233, 438235, 438236, 438246, 438237.